Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 311, NWS Jackson, MS

July 13, 2002Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 13, 2002, 12:53 AM CDT for Rankin County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2002, 12:53 AM CDT (05:53 UTC)
Expired
Jul 13, 2002, 1:40 AM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Rankin County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 5.9 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS54 KJAN 130553
SVRJAN
MSC121-130640-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1253 AM CDT SAT JUL 13 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 140 AM CDT

* AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF PUCKETT...OR ABOUT 13   
MILES SOUTHEAST OF BRANDON...MOVING EAST AROUND 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PUCKETT AT 100 AM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3206 8984 3216 8995 3238 8974 3211 8973

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:05 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 12, 10:05 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1005 PM CDT FRI JUL 12 2002

UPDATED TO REMOVE TIMING AND MAKE POP SCATTERED FOR NORTHEAST GROUP.
OTHERWISE FORECAST OK.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Local storm report, Jul 12, 7:26 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
726 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    STRINGER                  MS   WIND DAMAGE
07/12/02   JASPER                         A FEW TREES DOWN REPORTED
                                          BY JASPER COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Jul 12, 7:28 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
728 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    MORGANTOWN                MS   WIND DAMAGE
07/12/02   MARION                         A FEW TREES DOWN ON
                                          HIGHWAY 587 AND 44.
                                          REPORTED BY MARION COUNTY
                                          SHERIFFS OFFICE.
Local storm report, Jul 12, 7:57 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
757 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    10SE LORMAN               MS   WIND DAMAGE
07/12/02   JEFFERSON                      TREES DOWN.REPORTED BY
                                          JEFFERSON COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Jul 12, 10:47 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1047 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1042 PM    TRANSYLVANIA              LA   WIND DAMAGE
07/12/02   EAST CARROLL                   TREES DOWN. REPORTED BY
                                          EAST CARROLL COUNTY
                                          SHERIFFS OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:15 PM CDTSevere Thunderstorm WarningJANJasper40 min
Jul 12, 7:23 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson42 min
Jul 12, 8:24 PM CDTSevere Thunderstorm WarningJANCopiah41 min
Jul 12, 9:00 PM CDTSevere Thunderstorm WarningJANLincoln30 min
Jul 12, 9:51 PM CDTSevere Thunderstorm WarningJANWashington39 min
Jul 12, 10:15 PM CDTSevere Thunderstorm WarningJANIssaquena45 min
Jul 12, 10:27 PM CDTSevere Thunderstorm WarningJANWashington38 min
Jul 12, 10:48 PM CDTSevere Thunderstorm WarningJANSharkey37 min
Jul 12, 11:16 PM CDTSevere Thunderstorm WarningJANYazoo44 min
Jul 12, 11:32 PM CDTSevere Thunderstorm WarningJANMadison43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.